Swollen hands and feet - mtx side effect?

I've noticed the last week or so that whenever I first wake up my hands and feet are very puffy, swollen and tight. My hands in particular look like I've been Boxing and my knuckles are undefined because of the puffiness between them. My feet are similar and even my face feels hot and puffy - my hands are the most noticeable. The veins are then really sensitive so if the dog bumps into me it feels like I'm bruising.

I just woke up from a long afternoon nap (I've barely been able to stay awake since Wednesday!) and my hands were particularly swollen today and half an hour later they've just started to go back down and it's now just my wrists that's are sore.

Anyway - is this a side effect of methotrexate injections that others have had? I'm just wondering if it's something new that I need to get checked or if it's a side effect I'll start upping how much I drink to see if that helps flush it through. I do get really really thirsty with the mtx injections the first few days but then forget to drink so much after that which I need to be more aware of anyway.

14 Replies

oldestnewest
  • I used to get this a lot. I had to take my wedding rings off all of the time. But, I don't take methotrexate. It seemed to get better after a few months on Plaquenil.

  • I've always had to take my engagement ring off overnight because my hands swell but I've not been able to put it back on this week. I got a new pandora ring for Valentine's Day and had it changed for the next size up on Tuesday so it would be ok if my hands swell up - it was really loose and the last 3 days I can't get it on and off at all. I'm guessing it might be a flare thing rather than a side effect then and will keep an eye on it. Thanks :)

  • Swollen hands,feet, pins and needles, numbness down side of face, lose of leg control when standing, do you no any of these symptoms

  • I've had various of those over the years but not all at the same time

  • I am on MTX.

    The only time I would start to puff up is when I was flaring.

  • My CRP on Thursday was less elevated than it was 2 weeks before but maybe it's still an ongoing flare causing it. Thanks

  • Perhaps that's the case ......

    My CRP etc have always been normal. So I need to rely on my gut feeling to know when I am starting to flare.

  • Hi mifford

    My hands and feet are quite swollen and puffy exactly how and where you describe!. I'm not on MTX injections nor do I have RA. I'm diagnosed with UCTD which can incorporate RA like symptoms and am reducing the steroids slowly. Down to 8 mg and feel flarey . I'd say you are too specially as your sleeping a lot, that's another sign!. Hope you feel better soon. X

  • Yep I think I have been for quite a while and after being subjected to really bright lighting and stress at my pip tribunal I'm guessing it's probably got worse. Annoyingly the rheumy team won't let me have a steroid injection to kick it into touch as they want to see how the methotrexate is doing. Which is fine except I'm in quite a bit of hip, shoulder and elbow pain today and I don't know what painkillers I can take - I remember the nurse saying no paracetamol as it will increase the liver impact but no idea what else I can take. Flipping body has to do it in the evening when I can't get an answer too doesn't it!! Typical

  • Hi mifford

    So sorry you've had the stress of a pip tribunal!. How was it?. Do hope you get the right result!.

    Sod's law dictates we're I'll evenings and weekends when we can't speak to anyone!. That's tough you can't have a steroid injection as the MTX takes time to build up. You've not been on it long?. The injections should work better and maybe quicker as its in your system quicker. Do hope you get painkiller advice today. Take Care

  • Thank you. Tribunal was horrible but at least now it's done and I can move on to looking at whether I take it further or not.

    The injections I think I've done 5 now so hopefully it'll start showing signs of kicking in soon. My bloods have started to move in the right direction since doing the injections after going the wrong way with tablets so I'm hopeful.

    Got the painkiller advice just to help take the edge off for now. Once I get past this flare my gp has told me to go back and see her so we can look at whether there is anything other than the lupus going on with my hips so hopefully we'll get to the bottom of that soon :)

  • Hi mifford

    So sorry about the Tribunal, it's shocking what they're doing to people!. Have you got the help of Dial or Citizens Advice?.

    It does sound hopeful your bloods are improving since starting the MTX injections!. Hopefully soon the flare will subside, stress plays such a big part for us and you've had a lot of extras to cope with never mind your health!.

    Glad your GP is very supportive and willing to investigate. Fingers crossed for your hips. Keep us posted. X

  • CAB are referring me to someone from the local CCG who deals with PIP more often and has more experience as my case is very unusual and they don't have the experience of taking cases to the higher level where it is a legal question. I'm guessing she's the equivalent of a welfare officer but not sure yet. That way all the advice will be set up and ready as soon as we receive the statement of reasons from the tribunal and can then decide if there is enough legal argument to move it forward.

  • Hi mifford

    I'm pleased the CAB has helped you and I hope you get it all sorted soon. I'm sorry your having to go through it !. X

You may also like...